Turner White CommunicationsAbout TWCSubscribeContact TWCHomeSearch
Hospital PhysicianJCOMSMPBRMsCart
Current Contents
Past Issue Archives
Interactive:
Self-Assessment Questions
Review of
Clinical Signs
Clinical Review
Quiz
Pediatric Rounds
Resident Grand Rounds
Article Archives
Case Reports
Clinical Practice
Exams
Pediatric Rounds
Resident Grand Rounds
Review of
Clinical Signs

Guide to Reading
Hospital Physician
Editorial Board
Information for Authors

Reprints, Permissions, & Copyright
Site Map


Self-Assessment Questions

Infectious Diseases

Neutropenic Fever: Review Questions

Michelle J. Iandiorio, MD

Dr. Iandiorio is an assistant professor, Division of Infectious Diseases, Department of Internal Medicine, University of New Mexico, Albuquerque, NM.





Figure. Skin lesions on the left shoulder of the patient described in question 1.

 

Choose the single best answer for each question.

1. A 20-year-old man with a 2-year history of acute lymphocytic leukemia that has been in remission for 1 year presents with fever and rash 1 week after administration of maintenance chemotherapy (ie, methotrexate, vincristine, cytarabine, dexamethasone). Physical examination is notable only for a temperature of 103°F (39.4°C), tachycardia, and skin lesions on his right flank and left shoulder. The lesions are erythematous macules, some with central vesicles and some with central black eschars (Figure). The catheter site shows no signs of infection. The patient is pancytopenic with an absolute neutrophil count of 0 cells/µL. Serum electrolyte levels are normal but moderate transaminitis is noted. The patient is started on vancomycin, piperacillin-tazobactam, and acyclovir. Direct fluorescent antibody testing of the skin lesions is negative for varicella-zoster virus and herpes simplex virus. Blood cultures reveal growth of a gram-negative rod. The patient remains febrile but no new lesions develop, and he maintains low-normal blood pressures. Which of the following changes should be made to this patient’s antimicrobial therapy?
  1. Add an aminoglycoside
  2. Add antifungal therapy
  3. Change piperacillin-tazobactam to cefepime
  4. No change is required
Click here to compare your answer.


2. A 24-year-old woman with newly diagnosed acute myelogenous leukemia becomes neutropenic after induction therapy with daunorubicin and cytarabine. She is placed on prophylactic oral levofloxacin and remains in the hospital for observation. Six days later, she becomes febrile to 103°F (39.6°C). Her white blood cell count is 700 cells/µL with an absolute neutrophil count of 0 cells/µL. Physical examination is unremarkable except for some erythema and mild discomfort around the catheter site. How should this patient be managed?

  1. Change levofloxacin to cefepime
  2. Change oral levofloxacin to intravenous (IV) administration
  3. Continue oral levofloxacin
  4. Discontinue levofloxacin and administer IV cefepime and vancomycin
Click here to compare your answer.


  Questions 3 and 4 refer to the following case.
A 23-year-old man with newly diagnosed acute myelogenous leukemia has been on IV cefepime and vancomycin for the past 4 days for neutropenic fever. Blood cultures drawn from his peripherally inserted central catheter (PICC) on the first day of fever reveal growth of Pseudomonas aeruginosa. He continues to be febrile but his blood pressure remains normal. There is no erythema or exudate at the PICC site. He has mild mucositis and nonbloody diarrhea and continues to have an absolute neutrophil count less than 100 cells/µL.

 

3. Which of the following is the most appropriate next step in the management of this patient?
  1. Add amikacin to current regimen and keep the PICC in place
  2. Add IV amikacin to current regimen and remove the PICC
  3. Add an antifungal agent to current regimen and keep the PICC in place
  4. Discontinue cefepime and vancomycin and initiate ciprofloxacin alone and remove the PICC
Click here to compare your answer.


4. The patient’s fever resolves 2 days later and repeat blood cultures are negative. However, his diarrhea continues, and stool cultures return positive for Clostridium difficile toxin. Which of the following is the next best step in this patient’s management?

  1. Add metronidazole to the current regimen
  2. Administer IV vancomycin for coverage of methicillin-susceptible Staphylococcus aureus and C. difficile
  3. Isolate the patient and discontinue all parenteral antibiotics
  4. Place the patient on bowel rest and initiate total parenteral nutrition
Click here to compare your answer.


 

Self-Assessment Questions Main Page Top

Hospital Physician     JCOM     Seminars in Medical Practice
Hospital Physician Board Review Manuals
About TWC    Subscribe    Contact TWC    Home    Search   Site Map

Copyright © 2009, Turner White Communications
Updated 11/20/08 • nvf